January 2008 Health Canada Newsletter Presents These Adverse Reaction Cases, And Announces "Canada Vigilance"
(Posted by Tom Lamb at DrugInjuryWatch.com)
The Canadian Adverse Reaction Newsletter (CARN), in its January 2008 edition (Volume 18, Issue 1), has two articles of interest regarding side effects associated with birth control products that are alternatives to oral contraceptives. In the index of this January 2008 CARN the short name for these articles are:
We start with the article about the birth control patch, which is known as Evra in Canada. From the start of this article, "Transdermal norelgestromin-ethinyl estradiol (Evra): myocardial infarction and thromboembolic adverse reactions":
Evra is a transdermal hormonal contraceptive system containing 6 mg of norelgestromin and 0.6 mg of ethinyl estradiol per patch. Since its introduction on the Canadian market in early 2004, 16 cases of thromboembolism and 1 of myocardial infarction suspected of being associated with the product have been reported to Health Canada (Table 1). Two of the 17 patients died.
The referenced Table 1 is "Summary of reports submitted to Health Canada of myocardial infarction and thromboembolic disorders suspected of being associated with Evra, from date marketed in Canada [January 2004] to Aug. 27, 2007". This table shows reports of myocardial infarction (heart attack), pulmonary embolism (PE), and deep vein thrombosis (DVT), as well as thrombophlebitis in the leg or arm, in women using the Evra birth control patch in Canada.
The article about NuvaRing, the vaginal ring, is in the form of a Case Presentation: "Etonogestrel-ethinyl estradiol vaginal ring (NuvaRing) and aortic thrombosis". It provides the fundamental facts of a case report, some of which are set forth below:
- Subject was a 21-year-old obese woman (body mass index 36.3 kg/m2).
- She smoked 10-20 cigarettes per day.
- Was diagnosed with an aortic thrombosis 15 months after she started using the etonogestrel-ethinyl estradiol slow-release vaginal ring (NuvaRing) for contraception.
- Following an aortic thrombectomy, an embolus was also removed from her left leg.
- She had no known history of varicose veins, recent injection or infusion, long-distance travel, prolonged immobilization, surgery or trauma.
- Her personal and family history of venous thrombosis was also negative.
These facts lead to the conclusion that her adverse reactions were most likely caused by her use of the vaginal ring, NuvaRing.
Lastly, this January 2008 edition of The Canadian Adverse Reaction Newsletter informed us that Health Canada is changing the name of its Canadian Adverse Drug Reaction Monitoring Program; going forward it will be called "Canada Vigilance". Furthermore, Health Canada is implementing a new database for its postmarketing surveillance of adverse drug reactions (ADRs), which will be known as "the Canada Vigilance database".
We have previously reported, here, that the the Ortho Evra birth control patch has been linked to serious blood clots and that the vaginal ring NuvaRing can cause pulmonary embolism, deep vein thrombosis, stroke, and heart attack.
We will continue to monitor adverse event reports for these two birth control methods.